Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 221, NWS Omaha, NE

May 31, 2001Cedar County, Knox County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at May 31, 2001, 8:00 PM CDT for Cedar County, Knox County, Nebraska. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 31, 2001, 8:00 PM CDT (01:00 UTC)
Expired
May 31, 2001, 8:45 PM CDT
In force
45 min
Issued by
NWS Omaha, NE
Area
Whole counties

Counties Cedar County, NE, Knox County, NE

The radar

The Sioux Falls radar (KFSD), 128 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 8:25 PM CDTHail 0.75Crofton, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.0 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2001-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2001-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1204 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:57 PM CDT, 5 hours 3 minutes earlier.

Area forecast discussion, May 31, 2:57 PM CDT, 5 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA NE
257 PM CDT THU MAY 31 2001

THE MAIN FORECAST CONCERN IS THE HANDLING OF A SERIES OF WAVES
EMBEDDED IN LARGE SCALE NORTHWEST FLOW ALOFT.

IN THE SHORT TERM...TSTMS IN NORTH CENTRAL NEB ARE EXPECTED TO
PROGRESS INTO OUR NW ZONES THIS EVE ON A COMBINATION OF LOW LEVEL
WARM MOIST ADVN AND COLD ADVN ALOFT.  TEMPS IN OUR AREA HAVE BEEN
HELD BACK BY LOW CLOUDS...SO ACTIVITY SHOULD WEAKEN AS IT
ARRIVES...AND CONTINUE TO WEAKEN OVERNIGHT.  WILL RAISE POPS IN THE
NW BUT LEAVE LOW POPS ALONE IN THE SE.  SOME CONCERN THAT PATHCY FOG
COULD DEVELOP IN THE EAST EARLY TONIGHT AS WINDS DIE AND LOW CLOUDS
DISSIPATE...BUT FLOW IS PROGGED TO PICK UP AFTER MIDNIGHT AND HIGHER
CLOUDS INCREASE.  FOG SHOULD NOT BE EXTENSIVE...BUT OVERNIGHT LOWS
MAY COME EARLY.

A COLD CORE UPPER LOW DIVES THRU MN ON FRIDAY...WITH A SHARP TROUGH
ON THE WEST SIDE APPROACHING OUR NORTHEAST ZONES BY EVE.  THE MODELS
ARE SIGNIFICANTLY SLOWER WITH THIS FEATURE THAN YESTERDAY...GIVING
THE SOUTH PLENTY OF TIME TO WARM UP BEFORE THE COLD ADVECTION HITS.
WILL ALSO BACK OFF ON THE WINDS FOR THE SOUTH...AS THEY DO NOT
BECOME WELL ALIGNED WITH THE STRONGER WINDS ALOFT.  WILL RETAIN THE
CHC OF SHOWERS WE HAVE GOING FOR THE NORTHEAST...AS AFTERNOON
HEATING MAY BE ENOUGH FOR CONVECTION.  TIMING IS NOW OFF...HOWEVER...
AS THE UPPER TROUGH SWINGS THROUGH OUR EAST ZONES MAINLY AFTER DARK
RATHER THAN DURING THE AFTERNOON.  THIS SHOULD LEAVE ENOUGH WIND AND
CLOUDS OVERNIGHT TO HOLD TEMPS UP AT LEAST A BIT.

TEMPS SHOULD RECOVER AT LEAST MODESTLY BETWEEN SYSTEMS ON SATURDAY...
BUT COOL MOIST AIR AT 850 MB IN THE WAKE OF THE DIGGING SYSTEM TO
OUR EAST WILL PREVENT TOO MUCH WARMING.  NGM AND AVN MOS AGREE WELL.
AVN GIVES US THE NEXT CHANCE OF RAIN AS A SHORT WAVE BEGINS TO BREAK
DOWN THE UPPER RIDGE SATURDAY NIGHT.  THIS PROMOTES A CO LOW AND A
RAPID RETURN OF MOISTURE FROM THE SOUTHERN PLAINS.  ETA IS A LOT
SLOWER WITH THE RIDGE POSITION BY 60 HRS.  SINCE FLOW HAS TENDED TO
BE SLOWER AND MORE AMPLIFIED THAN THE MODELS LATELY...WILL GO WITH
THE ETA AND KEEP MENTION OF PRECIP OUT OF THE FORECAST UNTIL THE
EXTENDED.

PRIMARY CHANGE TO EXTENDED IS CONTINUED TENDENCY FOR COOLER TEMPS
UNTIL WARMING TOWARD SEASONAL NORMALS AND DRY WEATHER LATER NEXT
WEEK.

.OMA...NONE
POLLACK

In the hours before

Special weather statement, May 31, 4:48 PM CDT, 3 hours 12 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-010430-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
448 PM CDT THU MAY 31 2001

STORM SPOTTERS SHOULD NOT BE REQUIRED IN EASTERN NEBRASKA AND
SOUTHWEST IOWA TONIGHT.

A COLD FRONT WILL MOVE SOUTHEAST ACROSS THE AREA TONIGHT.  THIS
FRONT WILL PRODUCE A FEW THUNDERSTORMS IN NORTHEAST NEBRASKA THIS
EVENING AND EARLY TONIGHT.  THE THUNDERSTORMS MAY PRODUCE
SEVERE WEATHER IN CENTRAL NEBRASKA.  THE AIRMASS IN EASTERN NEBRASKA
IS COOLER AND NOT AS UNSTABLE SO THAT THE THUNDERSTORMS WILL BE
WEAKER AND UNLIKELY TO PRODUCE SEVERE WEATHER.

IN SOUTHEAST AND EAST CENTRAL NEBRASKA AND SOUTHWEST IOWA THE FRONT
SHOULD ONLY PRODUCE SHOWERS...WITH AN ISOLATED CLAP OF THUNDER.

POWERS
Special weather statement, May 31, 7:47 PM CDT, 13 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-010545-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
747 PM CDT THU MAY 31 2001

STORM SPOTTERS MAY BE REQUIRED IN NORTHEAST NEBRASKA THIS EVENING.
ELSEWHERE IN EASTERN NEBRASKA AND SOUTHWEST IOWA SPOTTERS SHOULD
NOT BE REQUIRED TONIGHT.

A COLD FRONT WILL MOVE SOUTHEAST ACROSS THE AREA TONIGHT.  THIS
FRONT WILL PRODUCE THUNDERSTORMS IN NORTHEAST NEBRASKA THIS
EVENING AND EARLY TONIGHT.

THE THUNDERSTORMS MAY PRODUCE SEVERE WEATHER IN NORTHEAST NEBRASKA
FROM NORFOLK AND TEKAMAH NORTHWARD THIS EVENING.  THE PRIMARY SEVERE
WEATHER THREAT IS FOR LARGE HAI}L BUT A TORNADO OR DAMAGING WINDS ARE
POSSIBLE.

THUNDERSTORMS ARE POSSIBLE LATER TONIGHT IN SOUTHEAST NEBRASKA AND
SOUTHWEST IOWA BUT SEVERE WEATHER IS LESS LIKELY.

POWERS

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 10:12 PM CDTSevere Thunderstorm WarningOAXMadison, Stanton33 min
Jun 1, 1:16 PM CDTSevere Thunderstorm WarningOAXBurt, Washington44 min
Jun 1, 3:54 PM CDTSevere Thunderstorm WarningOAXPawnee36 min
Jun 1, 3:58 PM CDTSevere Thunderstorm WarningOAXGage32 min
Jun 1, 1:58 PM CDTSevere Thunderstorm WarningOAXPottawattamie32 min
Jun 1, 2:31 PM CDTSevere Thunderstorm WarningOAXMontgomery, Pottawattamie29 min
Jun 1, 3:02 PM CDTSevere Thunderstorm WarningOAXMontgomery28 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.